Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 230, NWS Twin Cities, MN

July 26, 2022McLeod County, Meeker County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 26, 2022, 7:51 PM CDT for McLeod County, Meeker County, Wright County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2022, 7:51 PM CDT (00:51 UTC)
Expired
Jul 26, 2022, 8:15 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties McLeod County, MN, Meeker County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 62 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 8:05 PM CDTFUNNEL CLOUD4 W Silver Lake, MNTRAINED SPOTTER REPORTED FUNNEL WEST OF SILVER LAKE. PHOTOS PROVIDED VIA TWITTER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
321 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

439 
WUUS53 KMPX 270051
SVRMPX
MNC085-093-171-270115-
/O.NEW.KMPX.SV.W.0230.220727T0051Z-220727T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
751 PM CDT Tue Jul 26 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Wright County in central Minnesota...
  Southeastern Meeker County in central Minnesota...
  Northern McLeod County in central Minnesota...

* Until 815 PM CDT.

* At 750 PM CDT, a severe thunderstorm was located 6 miles north of
  Hutchinson, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop quickly from severe thunderstorms. Although a
tornado is not immediately likely, if one is spotted, act quickly and
move to a place of safety inside a sturdy structure such as a
basement or small interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4495 9451 4504 9451 4507 9407 4485 9409
TIME...MOT...LOC 0050Z 274DEG 22KT 4498 9439 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
2 follow-up statements
496 
WWUS53 KMPX 270102
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
802 PM CDT Tue Jul 26 2022

MNC085-093-171-270115-
/O.CON.KMPX.SV.W.0230.000000T0000Z-220727T0115Z/
Wright MN-Meeker MN-McLeod MN-
802 PM CDT Tue Jul 26 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHWESTERN WRIGHT...SOUTHEASTERN MEEKER AND NORTHEASTERN MCLEOD
COUNTIES...

At 802 PM CDT, a severe thunderstorm was located 6 miles northwest of
Silver Lake, or 7 miles northeast of Hutchinson, moving east at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Silver Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4493 9443 4501 9442 4501 9408 4485 9409
TIME...MOT...LOC 0102Z 270DEG 22KT 4498 9428 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TDH
242 
WWUS53 KMPX 270111
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
811 PM CDT Tue Jul 26 2022

MNC085-093-171-270120-
/O.EXP.KMPX.SV.W.0230.000000T0000Z-220727T0115Z/
Wright MN-Meeker MN-McLeod MN-
811 PM CDT Tue Jul 26 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WRIGHT...
SOUTHEASTERN MEEKER AND NORTHERN MCLEOD COUNTIES WILL EXPIRE AT 815
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 4493 9443 4501 9442 4501 9408 4485 9409
TIME...MOT...LOC 0110Z 274DEG 22KT 4498 9422 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:12 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 26, 6:12 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Tue Jul 26 2022

.SHORT TERM...(This evening through Wednesday night)
Issued at 215 PM CDT Tue Jul 26 2022

A cluster of showers and an embedded thunderstorm over east-central
MN will continue its trek east this afternoon. While this precip
hasn't been too impressive, the AXN ASOS did record 0.26" of rain
thru 18z. Additionally, the STC ASOS was reporting 1/2 mile
visibility from heavy rain and fog around 1pm. The activity will
weaken with time as it travels into western WI. However, additional
showers and thunderstorms are likely to develop across MN later this
afternoon as a cold front advances. Stronger convection is favored
in south-central and southern MN where earlier precip hasn't
affected surface temperatures, allowing SBCAPE to grow to near 2000
J/kg. While bulk wind shear is questionable (30-35 knots), CAMs do
hint the development of semi-organized small bowing segments as the
storms travel southeast. Thus, one or two severe wind gusts and
heavy downpours are possible with these storms before they exit to
our southeast near midnight. Precip amounts won't be great but areas
that do see storms could receive another quarter to half an inch.

Skies should become clearer from west to east overnight after the
cold frontal passage. Incoming northwest flow and drier air will
also make the humidity feel very comfortable. Overnight lows will
drop into the upper 50s to lower 60s tonight and 50s Wednesday
night. Wednesday, itself, should be pleasant as highs in the upper
70s to lower 80s are expected. Northwesterly winds may get a little
breezy during the afternoon with gusts to near 20 knots. Also, did
decide to keep slight chance PoPs across our area Wednesday
afternoon as post-frontal showers appear possible beneath the
cyclonic flow of an upper-level low. However, any precip should be
isolated an not put an entire damper on Wednesday's otherwise nice
weather.

.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Jul 26 2022

KEY MESSAGE:

- Heat and humidity return this weekend.

The upper low that has been affecting our weather will continue to
slowly move off to the east on Thursday, as surface Canadian high
pressure begins to slide into the Dakotas. With cyclonic flow aloft,
there could be some isolated and inconsequential showers/sprinkles
during the afternoon, with the better chance expected to be in
northern Minnesota and northern Wisconsin. With the cool dry air
filtering into the region Thursday will be quite pleasant heat and
humidity wise with highs in the 70s and dewpoints mainly in the
lower 50s. On Friday, high pressure will drift across the area,
offering another very pleasant day with high temperatures once again
in the mid 70s to near 80 and dewpoints similar to Thursday's.

High pressure moves off to the southeast this weekend and as the
return flow increases we will see temperature and humidity levels
rise. The next chance for precipitation comes on Sunday/Sunday night
with the passage of a trough and associated cold front. The blended
forecast has small PoPs during the day on Sunday, but at this point
it looks like the better chance for accumulating precipitation comes
Sunday night. The heat and humidity continue to build early next
week, with highs in the 90s and dewpoints in the 60s to near 70
possibly returning to the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Jul 26 2022

Broken line of storms across western MN will progress southeastward
this evening and should impact all TAF sites, except maybe EAU.
Brief heavy rainfall and wind shift to the northwest can be expected
with the storms/front. There is a low chance for additional
development Wednesday, but the potential is too low to mention in
the TAFs attm.

KMSP...The back edge of the storms should be pushing through around
04Z. Additional cells could develop ahead of the main line, so
maintained a 3 hour TEMPO prior to the back edge coming through.

/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 10-15 kts.
Fri...VFR. Light NW wind bcmg SW.
Sat...VFR. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...CTG
LONG TERM...CEO
AVIATION...Borghoff
Hazardous weather outlook, Jul 26, 2:52 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Jul 26 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
272000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 PM CDT Tue Jul 26 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. A few storms
will be capable of producing brief strong wind gusts and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:09 PM CDTSpecial Weather StatementMPXWright36 min
Jul 26, 8:16 PM CDTSpecial Weather StatementMPXMcLeod29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.